Almost one-fifth of college students say they abuse prescription stimulants, a new survey finds. The most commonly abused stimulants are medications used to treat attention deficit hyperactivity disorder (ADHD), such as Ritalin, Adderall and Vyvanse.
One in seven young adults ages 18 to 25 who aren’t in college also say they abuse stimulant medications, HealthDay reports. The survey, sponsored by the Partnership for Drug-Free Kids, included more than 1,600 young adults who answered questions online. The researchers found young adults say they use prescription stimulants to help them stay awake, study or improve their performance at work or school.
“The findings shed a new and surprising light on the young adult who is abusing prescription stimulants,” said Sean Clarkin, Director of Strategy and Program Management for the Partnership for Drug-Free Kids. “While there is some ‘recreational’ abuse, the typical misuser is a male college student whose grade point average is only slightly lower than that of non-abusers, but who is juggling a very busy schedule that includes academics, work and an active social life.”
“Students need help in learning how to manage their busy lifestyles effectively,” Dr. Josh Hersh, Staff Psychiatrist at Miami University, said in a news release. “Learning time management strategies such as ‘block scheduling’ and ‘syllabus tracking’ can help prevent ‘cramming’ – the main reason people look to stimulants at whatever the price. In addition, teaching students with ADHD who are prescribed stimulants about how to properly care for their medication will help address misuse and prevent these drugs from getting into the hands of students who might abuse the meds.”
Hersh explained stimulant drug abuse can be dangerous for students. “The fact that students often use these drugs around deadlines, when their natural adrenaline is already high, elevates the risk even more,” he said. “Sporadic use can lead to severe sleep deprivation and cause stimulant-induced psychosis, when a student gets paranoid and may hallucinate.”